Hair loss with MTX and humira worries!

Has anyone suffered hair loss as a result of drugs or the RA? I have just had a blood test and apparently it's an abnormal reading for iron which is causing it. The hospital have told the GP to increase folic acid from 1 tablet to 6 and I am seeing GP tomorrow about the blood results. My hair has halved in thickness and is breaking and shedding for the last 4 weeks now. It makes things even more depressing - especially as I am getting married next year. I eat a varied diet but not much red meat - though I do eat broccoli and spinach and take a multi vitamin when I remember. Just bought some expensive Kerastase hair products and they did help it look better but it comes out in my hands in the shower which is really upsetting. I am thinking about stopping humira too - read so many scary stories about cancer and MS that I wonder if I am setting myself up for a life of more misery an lately it doesn't even seem to work - I still have pains all over. I have suffered breathlessness and fungal infections. Anyone else got humira worries? I am on a downward spiral at the moment :(

12 Replies

oldestnewest
  • Hi, I am not on Humira but on Embrel, whilst I was taking MTX my hair was coming out in handfuls but not so much now that I am taking Leflumonide alongside Embrel. This combination works for me but then I have PsA and not RA so not sure if this would work for you.

    I have also changed all my hair products to the one ones recommended by my hairdresser, they are more natural products, expensive, but the hair thinning is more bulkier since using them. It has not grown back but then at 59 not sure that it would. My hairdresser has also completed a different style to hide the fact of the very thin line, mine is more on the top of the head, maybe a different stye would help you?

    I do hope that you can get it sorted out for your wedding, speak to your stylist and see what they can achieve for you. Take care.

  • Hi, I wrote a blog on this qite a while ago about hairloss and MTX, if you are interested click on my name, my blogs and it's called 'hairloss, no cure but lots of info'' or something like that!!

    what I have found out that any treatments that boost hairgrowth is a NO NO for us as they boost cell growth which results in our immune systems kicking back and may cause it to worsen.....

    Nioxen is a fantastic treatment for hairloss and many hairdressers recommend it however this one would boost cells and not be suitable for us; I've had quite a debate recently about Nioxin and although an educator from company told me it was okay to use, a trichologist told me otherwise!

    Like Goerge, I'm on ebrel, it took 4 months for it to work for me, it is scary but it has put my RA into remission, I do get numerous infections but thats nothing compared to the suffering of RA; I also think it's especially important as studies show that in the first 3 years (or thereabouts) is where the most destruction to joints occur leading to permanent disabilities, I have been diagnosed for nearly 2 years and so far no damage :)

    take care x

  • Thanks for replying. It's weird because I took MTX for 4 years before and had no problems. This time I have taken it for about a year. I still think it may be the iron levels and apparently when RA ia active it can prevent iron absorption? I read your blog and at least can feel reassured that most of my hair is broken and not just fallen out at root.

    It was my pride and joy and very long so now I may opt to have a more layered shorter look and hopefully it will recover. The shampoo I have is to rebuild the vitamins in the hair shaft so I don't think it is increasing cell growth. Just fortifying the hairs! Hopefully the increase in folic acid will help too!

  • I had gaps on my scalp due to hair falling out and was extremely worried, but I made sure I took my folic acid 6 days and it's growing back really well. When I pull my hair back I don't see the gaps any more, and the new hair is a little wispy because it's short but it's strong enough. I do also use a shampoo with fewer chemicals in it (Happy Hair from Sainsburys).

  • Oh that's good to hear that it's growing back. I really hope the extra folic acid helps me too :). Luckily I haven't found any big gaps yet but I'm glad yours seems to be getting better!

  • Hi, I can totally sympathise because my hair has really thinned since I was put on mtx in May. I have this tiny little pony tail now if I put it up and to me it's very obvious although to others it is not. When I told my rheumy nurse at my last appointment she said it looked ok and said that she would usually only worry if I was waking with hair on my pillow. Like you I find it comes out in large amounts when I wash it and it's making me a bit paranoid about washing and combing it. I'll end up with a smelly tatty head of fluff at this rate! I also use good quality salon hair products and take folic acid 6 days a week. Here's hoping it's temporary. I hope you can get yours sorted soon.

    Paula x

  • My pony tail is the same - and weirdly no one has noticed but I am neurotic as I think it is so obvious. Because I have all broken bits it gets messy and sticks out so I have been using a serum which seems to help! It's not nice that it's happening to other people but it helps knowing I am not a one off. Hope yours gets back to normal soon! Ps. I am the same about washing mine now - I hate doing it because it gross when it comes out in my hands :(

  • Hi all

    Unfortunately hair loss can be a side-effect to some of the RA medications. It should only be slight, if it occurs at all, so if it is more than slight it would be worth discussing this with your rheumatology team.

    Macmillan have some good information on hair care to help minimise hair loss. If you haven't seen this already, I hope it is of use:

    macmillan.org.uk/Cancerinfo...

    Kind regards

    Victoria

    (NRAS Helpline)

  • I have been put on iron tablets and extra folic acid now so will see how it goes. It is definitely more than slight but hopefully it will improve when my vitamin and iron levels are restored. Thanks for all your input!

  • Since i was put on 15mg a week of mtx i,ve noticed that my hair is falling out.I spoke to the nurse about this and she told me to up the folic acid by one three times a week or i could take one everyday except the day i take the mtx.Hope this helps.

  • My hair is growing back now thankfully - altho it looks slightly ridiculous but at least it's recouping. I think it was a combo of iron and folic acid that helped and now I'm not acRes to stand in the shower and see handfuls of my hair come out. Not an experience I want to repeat - especially as I'm getting married in August!

  • Humaria causes my heart muscles to weaken, where I already had a little ventricular hypertrophy, it got worse this year, now they want to put in a Heart defibllar, The Metotrate causes cold sores, low immune system, I have been taken off the injections now, because of my heart, I love my DR, but this RA is nothing to play with. I have been on the meds since 2009...

You may also like...